Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 167, NWS Cleveland, OH

July 21, 2003Crawford County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 21, 2003, 9:16 AM EDT for Crawford County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 9:16 AM EDT (13:16 UTC)
Expired
Jul 21, 2003, 10:00 AM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Crawford County, OH

The radar

The Cleveland radar (KCLE), 112 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 211316
SVRCLE
OHC033-211400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
916 AM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 1000 AM EDT

* AT 916 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF BUCYRUS...OR ABOUT 9 MILES
  NORTH OF MARION...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCYRUS
  CHATFIELD
  NEW WASHINGTON

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4070 8310 4086 8309 4099 8294 4097 8273
          4084 8273 4070 8294

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:58 AM EDT, 18 minutes earlier.

Area forecast discussion, Jul 21, 8:58 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
858 AM EDT MON JUL 21 2003

WILL UPDT ZONES TO INCLUDE SVR TSTM WTCH #785 FOR SE PART OF FCST
AREA.

.CLE...
OH...SVR TSTM WTCH OHZ021>023-032-033.
PA...NONE.

BM
Hazardous weather outlook, Jul 21, 5:20 AM EDT, 3 hours 56 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE STILL POSSIBLE TUESDAY BUT THE THREAT WILL
DIMINISH BY WEDNESDAY. HOWEVER STEADY AND PERIODS OF HEAVY RAIN MAY
CAUSE LOCALIZED FLOODING THROUGH WEDNESDAY EVENING. THERE IS A RISK
OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY AND TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:10 AM EDTSpecial Marine WarningCLE110 min
Jul 21, 2:10 AM EDTSpecial Marine WarningCLE110 min
Jul 21, 2:10 AM EDTSpecial Marine WarningCLE110 min
Jul 21, 5:23 AM EDTSpecial Marine WarningCLE2 hr
Jul 21, 5:23 AM EDTSpecial Marine WarningCLE2 hr
Jul 21, 8:25 AM EDTSevere Thunderstorm WarningCLEHancock, Wyandot50 min
Jul 21, 8:52 AM EDTSevere Thunderstorm WarningCLEMarion38 min
Jul 21, 9:17 AM EDTSevere Thunderstorm WarningCLEMorrow43 min
Jul 21, 9:25 AM EDTSevere Thunderstorm WarningCLEKnox50 min
Jul 21, 9:34 AM EDTSevere Thunderstorm WarningCLERichland41 min
Jul 21, 9:59 AM EDTSevere Thunderstorm WarningCLEAshland46 min
Jul 21, 10:08 AM EDTSevere Thunderstorm WarningCLEHolmes52 min
Jul 21, 1:11 PM EDTSevere Thunderstorm WarningCLETrumbull49 min
Jul 21, 1:33 PM EDTFlash Flood WarningCLEAshtabula, Trumbull3 hr
Jul 21, 1:36 PM EDTTornado WarningCLETrumbull24 min
Jul 21, 5:28 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 5:28 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 5:59 PM EDTSevere Thunderstorm WarningCLEWayne46 min
Jul 21, 6:11 PM EDTSevere Thunderstorm WarningCLEPortage49 min
Jul 21, 6:25 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 6:35 PM EDTSevere Thunderstorm WarningCLELucas40 min
Jul 21, 6:44 PM EDTSevere Thunderstorm WarningCLECuyahoga46 min
Jul 21, 6:56 PM EDTSevere Thunderstorm WarningCLETrumbull49 min
Jul 21, 7:02 PM EDTSevere Thunderstorm WarningCLEStark, Summit43 min
Jul 21, 7:08 PM EDTTornado WarningCLEStark37 min
Jul 21, 7:14 PM EDTSevere Thunderstorm WarningCLEOttawa46 min
Jul 21, 7:21 PM EDTFlash Flood WarningCLEAshtabula, Geauga, Medina, Portage, Summit, Trumbull2 hr
Jul 21, 7:25 PM EDTTornado WarningCLETrumbull35 min
Jul 21, 7:41 PM EDTSpecial Marine WarningCLE2 hr
Jul 21, 7:56 PM EDTSevere Thunderstorm WarningCLEWayne49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.